Winter Storm, Clarke
- When
- February 24, 11:00 AM EST to 11:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Low pressure formed over the gulf coast states and moved northeast off the Carolinas. This storm produced heavy snowfall across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure formed over the gulf coast states and moved northeast off the Carolinas. This storm produced heavy snowfall across the region. Snow totals for this event ranged from 4-8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 4:26 AM EST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 AM EST THU FEB 24 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
MAIN FORECAST PROBLEM FOR THE DAY IS THE PENDING WINTER WEATHER
EVENT FOR TODAY AND THIS EVENING. HAVE POSTED A WINTER STORM WARNING
FOR THE WESTERN AND NORTHERN TWO THIRDS OF THE CWFA TODAY AND
TONIGHT...WITH AN ADVISORY FOR THE SOUTHERN THIRD OF THE CWFA.
LATEST 88D AND OBSERVATIONS INDICATE THAT SNOW HAS BEGUN TO FALL
OVER PORTIONS OF THE CWFA ALREADY.
THE ETA SEEMED TO INITIALIZE THE PRECIP FIELDS BETTER THAN THE GFS
AND IS THE MODEL OF CHOICE FOR THE SHORT TERM PACKAGE. PTYPE ISSUES
WILL EXIST FOR THE SOUTHERN THIRD OF THE CWFA...WITH SLEET MIXING IN
WITH THE SNOW AT TIMES. THIS WILL CUT DOWN ON THE SNOW AMOUNTS
OVERALL FOR THIS AREA. FOR THE METRO AREAS OF DC AND THE
SURROUNDING SUBURBS...AND INTO PORTIONS OF THE CENTRAL SHENANDOAH
VALLEY SLEET MAY MIX IN AT TIMES...BUT SHOULD MOSTLY BE SNOW. IN THE
NORTHERN THIRD OF THE CWFA PTYPE WILL BE ALL SNOW WITH THE HIGHEST
SNOW TOTALS.
A COUPLE OF PLAYERS ARE IN THE MIX FOR THE COMPLICATED SHORT TERM.
THE FIRST PLAYER IS THE UPPER JET DYNAMICS LENDING THE SUPPORT FOR
THE LIGHT SNOW ALREADY FALLING. THE SECOND PLAYER IS A DEVELOPING
LOW PRESSURE SYSTEM CURRENTLY OVER THE GULF COAST STATES RAPIDLY
MOVING NORTHEAST AND DEEPENING. THE THIRD FACTOR IS A POTENT
SHORTWAVE DIVING DOWN IN THE MID LEVEL FLOW BETWEEN 00Z AND 06Z.
THIS FEATURE COULD PRODUCE ANOTHER 1 TO 2 INCHES OF SNOW IN THE
WINTER STORM WARNING AREA OVERNIGHT.
THE ETA SEEMED TO GRASP THE ONGOING PRECIP FIELDS BETTER FOR THE
EARLY MORNING HOURS WITH TWO DISTINCT AREAS. THE NORTHERN
AREA...CAUSED BY UPPER JET DYNAMICS AND THE SOUTHERN AREA...MOISTURE
ASSOCIATED WITH THE DEEPENING LOW PRESSURE SYSTEM. THE MAIN SLUG OF
MOISTURE ASSOCIATED WITH THE DEEPENING LOW SHOULD REMAIN OVER THE
SOUTHERN VA ZONES AND LOWER SOUTHERN MARYLAND...TAPERING OFF TO THE
NORTH AND WEST. BUFKIT SOUNDINGS INDICATE THIS AREA IS THE MOST
LIKELY TO SEE SLEET TODAY...WITH A WARM NOSE CENTERED AROUND 800MB.
THE SOUNDING IS COLDER FURTHER NORTH. WHEN THE SHORTWAVE DIVES DOWN
THIS EVENING...ALL AREAS SHOULD BE COLD ENOUGH FOR SNOW.
TEMPERATURES WERE A BIT TRICKY FOR TODAY. THE WINDS HAVE STAYED
UP...AND CLOUDS HAVE MOVED IN OVERNIGHT EAST OF THE BLUE RIDGE. FOR
AREAS EAST OF THE BLUE RIDGE...TEMPERATURES MAY REMAIN NEARLY STEADY
FOR THE DAY. AREAS WEST OF THE BLUE RIDGE HAVE DROPPED INTO THE
MID/UPPER 20S AND SHOULD REACH HIGHS AROUND 30 TODAY.
&&
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
COASTAL LOW AFFECTING THE CWA TODAY WILL BE EXITING EAST DURING THE
DAY FRIDAY. EMBEDDED SHORT WAVE AT 500 MB WILL HELP MAINTAIN THE
CHANCE FOR SNOW IN THE NORTHERN HALF OF THE CWA DURING THE DAY
FRIDAY AND TAPERING OFF TO THE NORTH FRIDAY NIGHT. HIGH PRESSURE
MOVES IN FOR A QUIET WEATHER WEEKEND.
THIS BREAK IS SHORT LIVED AS TWO LOW PRESSURE SYSTEMS APPROACH THE
AREA FOR THE BEGINNING OF NEXT WEEK. LOW PRESSURE DEVELOPS OFF THE
SOUTHERN SOUTH CAROLINA COAST ON MONDAY. ANOTHER LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT EXTENDS FROM THE LOW GREAT LAKES TO THE
LOWER MISSISSIPPI RIVER VALLEY. AS THESE TWO FEATURES APPROACH THE
MID ATLANTIC REGION...PRECIP CHANCES INCREASE FOR MONDAY. WITH
SOUTHERLY FLOW AHEAD OF THE COLD FRONT AND A WARM SOUTHERN LOW
APPROACHING FROM THE SOUTH...LOW LEVELS WILL NOT BE QUITE COLD
ENOUGH TO SUPPORT A PRECIP TYPE OF ONLY SNOW. WILL PUT A RAIN/SNOW
MIX ACROSS THE ENTIRE CWA DURING THE AFTERNOON AND EARLY EVENING
MONDAY. AS THE COASTAL LOW MOVES OFFSHORE AND THE COLD FRONT GETS
CLOSER...LOW LEVELS WILL BEGIN TO COOL. A CHANGE OVER FROM MIXED TO
SNOW WILL BEGIN IN THE NORTHWEST AND SPREAD SOUTHEAST OVERNIGHT INTO
TUESDAY MORNING.
A DEEP 500 MB TROUGH WILL PUSH THE COLD FRONT THROUGH THE AREA
QUICKLY ON TUESDAY. EMBEDDED SHORT WAVES WITHIN THE TROUGH WILL
CONTINUE SUPPORT FOR SNOW SHOWERS THROUGH WEDNESDAY. THESE SHOWERS
WILL TAPER OFF TO THE NORTH AS SUPPORT MOVES OFFSHORE.
&&
.AVIATION...
VSBYS AND CIGS WILL BE REDUCED TO LIFR CONDITIONS IN SNOW TODAY.
BELIEVE VSBYS WILL IMPOVE AS THE SNOW TAPERS OFF THIS
EVENING...BUT CIGS MAY STAY IN LIFR CATEGORY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FOR DCZ001 UNTIL 1 AM FRIDAY.
MD...WINTER STORM WARNING FOR MDZ002>007-009>011-013-014 UNTIL 1 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR MDZ016>018 UNTIL 10 PM THURSDAY.
VA...WINTER STORM WARNING FOR VAZ021-027>031-040>042-052>054 UNTIL 1 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR VAZ025-026-036>039-050-051-055>057
UNTIL 10 PM THURSDAY.
WV...WINTER STORM WARNING FOR WVZ048>055 UNTIL 1 AM FRIDAY.
MARINE...SCA CONDITIONS EXPECTED OVERNIGHT FOR ALL MARINE ZONES.
&&
SHORT TERM/AVIATION...LISTEMAA/SMZ
LONG TERM/MARINE...ALLENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 517 AM EST THU FEB 24 2005 .A LOW PRESSURE SYSTEM OVER THE GULF STATES WILL DEEPEN AND MOVE RAPIDLY NORTHEAST TODAY. SNOW IS EXPECTED OVER MUCH OF THE MID ATLANTIC TODAY...WITH SOME SLEET POSSIBLY MIXING IN OVER THE CENTRAL FOOTHILLS OF VIRGINIA AND LOWER SOUTHERN MARYLAND. THE LOW PRESSURE CENTER WILL EXIT OFF THE EAST COAST THIS EVENING...AND CONTINUE TO DEEPEN OFFSHORE. A POTENT UPPER LEVEL DISTURBANCE WILL ALSO HELP TO PRODUCE SNOWFALL THIS EVENING. DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-250900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 517 AM EST THU FEB 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT UNTIL 1 AM FRIDAY FOR MUCH OF MARYLAND WEST OF THE CHESAPEAKE BAY...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND MUCH OF NORTHERN VIRGINIA...INCLUDING THE WASHINGTON DC METROPOLITAN AREA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE CENTRAL FOOTHILLS OF VIRGINIA AND LOWER SOUTHERN MARYLAND UNTIL 10 PM. WITHIN THE WINTER STORM WARNING AREA...TOTAL SNOW AND SLEET ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED TODAY...WITH AN ADDITIONAL 1 TO 2 INCHES OF SNOW POSSIBLE THIS EVENING. STORM TOTAL ACCUMULATION WILL RANGE FROM 4 TO 7 INCHES. WITHIN THE ADVISORY AREA SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN... A LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE SOUTH ON MONDAY. THIS SYSTEM...COMBINED WITH A COLD FRONT APPROACHING FROM THE NORTHWEST...WILL BRING A CHANCE OF RAIN OR SNOW TO THE AREA ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441579, 5441580, 5441581, 5441582, 5441583, 5441584, 5441894.